Indiana, 2011

Damaging Winds in Indiana, August 2, 2011

August 2, 2011 · NWS LOT · 6 events in 4 counties and zones

A line of severe thunderstorms moved across northwest Indiana during the evening of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northwest Indiana during the evening of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 8:26 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 2, 8:26 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
926 PM CDT TUE AUG 2 2011

.MESOSCALE DISCUSSION...
926 PM CDT

TAIL END STORM HAS EVOLVED INTO A SUPERCELL OVER LEE COUNTY.
COUPLET BRIEFLY TIGHTENED UP PROMPTING THE TORNADO WARNING FOR LEE
COUNTY. WIND PROFILES INDICATE THAT THERE IS SOME WEAKNESS IN THE
MID LEVEL FLOW...WHICH DESPITE FAVORABLE DEEP AND LOW LEVEL BULK
SHEAR VALUES WOULD TEND TO FAVOR MORE HP-ISH SUPERCELLS AND MORE
OF A BRIEF TORNADO THREAT WITH TRANSITION MORE TO OUTFLOW
DOMINANT. GIVEN SOMEWHAT MARGINAL TO MODERATE MESOSCALE
ENVIRONMENT FOR TORNADOES...WILL BE WATCHING FOR A MORE WELL
DEVELOPED LOW-LEVEL COUPLET BEFORE RE-ISSUING ANY FURTHER
TORNADO WARNINGS ON WESTERN HP SUPERCELL.

FARTHER EAST A COUPLE OF BOWING LINE SEGMENTS MOVING INTO THE CHGO
METRO AREA. SEEING SOME VERY IMPRESSIVE VELOCITY SIGNATURES ON THE
SOUTHERN BOWING SEGMENT. OUTFLOW FROM THE NORTHERN BOWING SEGMENTS
WILL END UP INTERSECTING SOUTHERN BOW AND WILL NEED TO BE CLOSELY
MONITORED FOR POSSIBLE MESOVORTEX DEVELOPMENT WITH CORRESPONDING
ENHANCED DAMAGING WIND/QLCS TORNADO THREAT.

IZZI

&&

.DISCUSSION...
251 PM CDT

FORECAST CONCERNS TODAY INCLUDE AFTERNOON TEMPERATURES AND HEAT
INDICES...AS WELL AS CHANCE FOR SEVERE WEATHER THIS EVENING. HEAT
INDICES THIS AFTERNOON ALREADY 105-110 ACROSS THE FAR WESTERN
CWA...MAINLY WEST OF INTERSTATE 39...AND AREAS SOUTH OF INTERSTATE
80. LINGERING CIRRUS THIS MORNING HELPED KEEP TEMPERATURES DOWN
SOMEWHAT...ESPECIALLY ACROSS THE CHICAGO METRO AREA. WILL LEAVE HEAT
HEADLINES INTACT...THOUGH SOME AREAS MAY FALL JUST BELOW
CRITERIA...MAINLY ACROSS NORTHERN CHICAGO METRO AREA.

THIS AFTERNOON...A COLD FRONT IS SAGGING SOUTH ACROSS CENTRAL
WISCONSIN WITH OUTFLOW BOUNDARIES EVIDENT ON RADAR IMAGERY OUT AHEAD
OF THE COLD FRONT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
PORTIONS OF SOUTHEASTERN WISCONSIN ALONG PRE-FRONTAL TROUGH...HOWEVER
SUFFICIENT CIN IS EXPECTED TO KEEP THIS ACTIVITY OUT OF OUR
AREA...AND WILL LIKELY SEE IT WEAKEN THROUGH THE MID AFTERNOON AS
850MB THERMAL TROUGH PUSHES OVERHEAD...FURTHER STRENGTHENING THE
CAP. THIS CAP DOESNT REALLY DISSIPATE UNTIL ALONG AND JUST AHEAD OF
THE COLD FRONT AS TEMPERATURES BEGIN TO TAIL OFF BEHIND THE THERMAL
RIDGE. EXPECT THE FRONT WILL BE ALONG STATELINE ACROSS NORTH CENTRAL
ILLINOIS AROUND 00-01Z...ACROSS CHICAGO METRO AREA 03Z...AND INTO
NORTHWEST INDIANA 06Z...AND AGAIN TS OUT AHEAD OF THE FRONT. SOME
MODEL DISCREPANCIES TO DEAL WITH THIS EVENING...ECMWF ACTUALLY KEEPS
MOST OF THE AREA DRY OVERNIGHT...AND MAY BE KEYING OFF FACT THAT
BETTER DYNAMICS ARE FARTHER NORTH. STILL ECMWF DOES SEEM TO UNDERDO
MAGNITUDE OF 500MB SHORTWAVE ACROSS WEST CENTRAL WISCONSIN WHEN
COMPARING TO 500MB VWP WINDS. THAT SAID...THE FORCING IS EXPECTED TO
BE WEAKER FARTHER SOUTHWEST ALONG THE BOUNDARY...SO THERE IS SOME
QUESTION AS TO THE COVERAGE THIS EVENING TO AREAS WEST.

VEERING WINDS AHEAD OF THE FRONT WILL TREND TOWARD MORE
UNIDIRECTIONAL HODOGRAPHS AND DRY LOW TO MID LEVELS SUPPORT HIGH
DCAPE VALUES OF 1500-2000 J/KG EARLY THIS EVENING ALL LENDING TO A
SEVERE WIND THREAT WITH THUNDERSTORMS THIS EVENING. ABOVE 650MB
HOWEVER...LAPSE RATES ARE NOT OVERLY IMPRESSIVE...AND WITH WARM
AIRMASS IN PLACE AHEAD OF THE FRONT...THINK THAT HAIL THREAT WILL BE
MINIMAL. AS FAR AS FLASH FLOOD THREAT THIS EVENING...PWAT VALUES OF
2 TO 3 INCHES DO INDICATE THE POTENTIAL FOR HEAVY RAIN...BUT EXPECT
FRONT TO BE MOVING AT DECENT CLIP ACROSS THE FORECAST AREA...WHICH
WILL HELP MITIGATE THE THREAT. STILL...WILL HAVE TO MONITOR FOR
LOCALIZED ISSUES THAT MAY CROP UP OVERNIGHT.

TONIGHT THROUGH THURSDAY...HIGH PRESSURE BUILDS IN BEHIND THE
FRONTAL BOUNDARY AND SHOULD PROVIDE A COUPLE OF QUIET DAYS WEATHER
WISE. NORTH TO NORTHEASTERLY FLOW WILL PROVIDE RELIEF FROM THE
HEAT...ESPECIALLY ALONG THE LAKE SHORE WHERE AREAS MAY STRUGGLE INTO
THE LOW 80S...WITH MID 80S FARTHER INLAND. THE RIDGE AXIS BEGINS TO
SLIDE EAST OF THE AREA LATE ON THURSDAY WITH SOUTHEASTERLY WINDS
ONCE AGAIN TAKING HOLD ACROSS THE AREA AS A WARM FRONT DEVELOPS
ACROSS THE PLAINS STATES.

FRIDAY THROUGH THE WEEKEND...CHANCES FOR PRECIP BEGIN TO INCREASE
EARLY FRIDAY AS A WARM FRONT BEGINS TO LIFT ACROSS THE UPPER
MISSISSIPPI VALLEY. SIGNIFICANT TIMING DIFFERENCES BEGIN TO CROP UP
DURING THIS TIME PERIOD. OPTED TO PULL BACK POPS SOMEWHAT FOR EARLY
FRIDAY AS GFS/NAM/GEM NOW KEEP US DRY...WITH THE ECMWF BEING THE
HOLDOUT.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* THUNDERSTORMS THIS EVENING...WITH ASSOCIATED
  WIND...CEILING...AND VISIBILITY QUESTIONS.

* WIND BEHAVIOR BEFORE AND AFTER THUNDERSTORM PERIOD.

* MVFR CIGS IN THE MORNING.

LENNING

//DISCUSSION...UPDATED 00Z...

LINE OF THUNDERSTORMS AHEAD OF A COLD FRONT WAS JUST ABOUT TO MOVE
INTO ORD TERMINAL AREA AROUND TAF TIME. SINCE BACK EDGE OF THIS
LINE IS FAIRLY WELL DEFINED...WE ATTEMPTED TO FINE TUNE THE TIME
THAT TSRA WOULD END. SIMILAR TRENDS BUT SLIGHTLY LATER EXPECTED
FOR MDW. RFD SEEMS TO HAVE MISSED THE BULK OF ACTIVITY...SO HAVE
DECIDED TO PULL TSRA COMPLETELY GIVEN THE LACK OF UPSTREAM
DEVELOPMENT AT THIS TIME. VCTS LEFT IN THERE TO ACCOUNT FOR
CONTINUED INSTABILITY AND SOME TOWERING CUMULUS IN THE AREA. DPA
MAY ALSO DODGE THE MAIN BODY OF STORMS...BUT TSRA CHANCES APPEAR
BETTER FOR GYY. WINDS WITH AND BEHIND THE LINE HAVE NOT BEEN THAT
STRONG...SO HAVE ACCOUNTED FOR FROPA BY PROVIDING A GRADUAL
VEERING TREND THROUGH THE PERIOD. ELECTED NOT TO INTRODUCE A NEW
FM GROUP AFTER 16Z TOMORROW...THOUGH ANTICIPATE SLIGHT TURNING TO
ENE AND LIGHTER WINDS BY EVENING.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM TO HIGH CONFIDENCE IN TIMING OF TSRA...THOUGH LOWER
  CONFIDENCE ON CIG/VSBY TRENDS.

* LOW TO MEDIUM CONFIDENCE ON WIND SPEEDS AND DIRECTIONS WITH THE
  STORMS...AND DURING THE FRONTAL PASSAGE. HIGHER CONFIDENCE ON
  NORTHERLY FLOW TOMORROW.

LENNING

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

THURSDAY...VFR. CHANCE OF TSRA THURSDAY NIGHT.
FRIDAY...CHANCE OF TSRA UNTIL EVENING...THEN VFR.
SATURDAY...VFR. SLIGHT CHANCE OF TSRA SATURDAY NIGHT.
SUNDAY THROUGH TUESDAY MORNING...CHANCE TO SLIGHT CHANCE OF TSRA.

LENNING

&&

.MARINE...
250 PM CDT

AS A WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE TO SLIDE TO THE
EAST AS A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT
SWEEPS ACROSS THE LAKE TONIGHT. AS THIS OCCURS...SOUTHWESTERLY
WINDS AHEAD OF THE FRONT WILL STRENGTHEN TO ARND 20-25KT.
FOLLOWING THE PASSAGE OF THE COLD FRONT...COOLER AIR WILL SPREAD
OVER THE LAKE AS THE PRESSURE GRADIENT TIGHTENS. A BRIEF PERIOD
OF STRONGER WINDS...TO ARND 30KT WILL SET UP WEDNESDAY NIGHT.
ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST
ALLOWING WINDS AND WAVES TO SUBSIDE LATE WEDNESDAY NIGHT AND INTO
EARLY THURSDAY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
     ILZ039 UNTIL 1 AM WEDNESDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 1 AM
     WEDNESDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM WEDNESDAY.

&&
Hazardous weather outlook, Aug 2, 2:36 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT TUE AUG 2 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT TUE AUG 2 2011 /436 PM EDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   HEAT INDEX VALUES FROM 100 TO 109
   THUNDERSTORMS...A FEW MAY PRODUCE
    DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
    LARGE HAIL.
    AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

HEAT INDEX VALUES ARE IN THE 100 TO 109 RANGE THIS AFTERNOON AND
WILL CONTINUE THROUGH THE MID EVENING BEFORE WE BEGIN TO SEE
VALUES DECREASE AS WE LOSE SUNLIGHT.

THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH ACROSS THE
ENTIRE OUTLOOK AREA EARLY THIS EVENING.

  DISCUSSION:

A COLD FRONT SPANNING EAST CENTRAL WISCONSIN SOUTHWEST INTO IOWA
WILL CONTINUE TO PUSH SOUTHEAST THROUGH THE EVENING WITH
THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF THE FRONT. THE
PRIMARY THREAT THIS EVENING WILL BE DAMAGING STRAIGHT LINE WINDS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO LINEAR SEGMENTS OR BOWS
THIS EVENING...HOWEVER ISOLATED SUPERCELLS EARLY IN THE EVOLUTION
THIS EVENING MAY BRING A LARGE HAIL THREAT INITIALLY. ALSO
ISOLATED TORNADOES CANNOT BE RULED OUT WHERE BOWING SEGMENTS
INTERACT WITH REMNANT OUTFLOW BOUNDARIES ACROSS THE AREA. THE
STORMS WILL BE EFFICIENT RAINFALL PRODUCERS SO A QUICK INCH OR SO
OF RAIN WILL CERTAINLY BE POSSIBLE BUT STORMS ARE EXPECTED TO BE
MOVING ALONG QUICKLY. THIS WILL KEEP THE THREAT OF FLASH FLOODING
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY...THEN AGAIN SATURDAY NIGHT THROUGH MONDAY.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA AND
ILLINOIS SHORES OF LAKE MICHIGAN WEDNESDAY...AND ALONG THE INDIANA
SHORES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-032045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY LATE THIS EVENING. THESE STORMS MAY
PRODUCE LOCALLY HIGHER WAVES AND WIND GUSTS IN EXCESS OF 35 KT.

WINDS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH LATE
FRIDAY AFTERNOON...AND AGAIN SATURDAY NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS LAKE MICHIGAN THROUGH THIS
EVENING. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WAVES AND
WIND GUSTS IN EXCESS OF 35 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY...THEN AGAIN SATURDAY NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

In the hours before

Local storm report, Aug 2, 9:05 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1005 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HEAVY RAIN       3 W CAROL STREAM        41.91N 88.19W
08/02/2011  M1.12 INCH       DUPAGE             IL   COCORAHS

            RAIN FELL IN THE PAST 44 MINUTES

&&

ACS
Local storm report, Aug 2, 9:10 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1010 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     MORTON GROVE            42.04N 87.79W
08/02/2011  E50 MPH          COOK               IL   TRAINED SPOTTER

&&

ACS
Local storm report, Aug 2, 9:21 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1021 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     SSE MINOOKA             41.45N 88.26W
08/02/2011  M57 MPH          GRUNDY             IL   MESONET

&&

ACS
Local storm report, Aug 2, 9:27 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1027 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     NORTH RIVERSIDE         41.85N 87.82W
08/02/2011  M65 MPH          COOK               IL   TRAINED SPOTTER

            TREE LIMB 6 INCHES IN DIAMETER FELL ON CAR

&&

ACS
Local storm report, Aug 2, 9:34 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1034 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
08/02/2011  M58 MPH          LMZ741             IL   C-MAN STATION

            CHICAGO HARRISON-DEVER CRIB.

&&

ALLSOPP
Local storm report, Aug 2, 9:35 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     CHICAGO RIDGE           41.70N 87.78W
08/02/2011  M72 MPH          COOK               IL   PUBLIC

&&

ACS

The radar

The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
August 2, 9:39 PM CST
Where
Porter County, 0.58 mi SSW of Dune Acres
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
41.642, -87.082

Several trees were blown down on top of power lines and phone lines at Indiana Dunes State Park.

Thunderstorm Wind, Lake

When
August 2, 9:39 PM CST to 9:40 PM CST
Where
Lake County, 0.47 mi E of (Gyy)gary Muni Arpt to 1.8 mi NE of Liverpool
Measured
83 kt (96 mph) measured gust
Reported by
AWOS
Coordinates
41.619, -87.411

The Gary Airport AWOS measured wind gusts to 67 mph. A 96-mph gust was measured on an airport tower anemometer about 50 feet above ground. Seals were blown out of northwest facing windows in the tower. An industrial sized trash bin was blown over 50 feet away. Airplane stairs with brakes applied were blown an estimated 800 feet, including 150 feet into the grass. Numerous trees were blown down around the tower and across the city of Gary including several large trees that were blocking roadways.

Thunderstorm Wind, Porter

When
August 2, 9:40 PM CST
Where
Porter County, 1.48 mi NNE of South Haven
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.550, -87.160

Thunderstorm Wind, Lake

When
August 2, 9:50 PM CST
Where
Lake County, 0.45 mi SSE of East Gary
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.574, -87.226

A large pine tree was uprooted and fell onto a home near the intersection of Warrick Street and Central Avenue.

Thunderstorm Wind, Newton

When
August 2, 10:25 PM CST
Where
Newton County, Enos
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.020, -87.450

Large tree limbs were blown down and a trailer home was pushed off its foundation.

Thunderstorm Wind, Jasper

When
August 2, 10:55 PM CST to 10:56 PM CST
Where
Jasper County, 0.11 mi SW of Rensselaer Jasper Ar to 0.26 mi E of Rensselaer
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
40.949, -87.181

The emergency manager reported numerous trees blown down across Rensselaer. Five trees were damaged in the Weston Cemetery. A large tree limb caved in the roof of a car and damaged the roof of a house near Brookside Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339789, 339791, 339793, 339795, 339796, 339799.